Alert archive / Washington / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at May 11, 2017, 3:18 PM PDT for Ferry County, Okanogan County, Washington. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2017, 3:18 PM PDT (22:18 UTC)
- Expired
- May 11, 2017, 4:00 PM PDT
- In force
- 42 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Ferry County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 111 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:18 PM PDT | HAIL 1 | Nespelem, WA | TRAINED SPOTTER REPORTED 1 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2353 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968 WUUS56 KOTX 112218 SVROTX WAC019-047-112300- /O.NEW.KOTX.SV.W.0005.170511T2218Z-170511T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Spokane WA 318 PM PDT THU MAY 11 2017 The National Weather Service in Spokane has issued a * Severe Thunderstorm Warning for... Central Ferry County in northeastern Washington... East central Okanogan County in northeastern Washington... * Until 400 PM PDT * At 318 PM PDT, a severe thunderstorm was located near Nespelem Community, or 31 miles southeast of Omak, moving northeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * Locations impacted include... Nespelem Community, Sherman Pass, Republic and Nespelem. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4809 11886 4820 11908 4873 11877 4853 11826 TIME...MOT...LOC 2218Z 217DEG 37KT 4822 11890 HAIL...1.00IN WIND...<50MPH $$ BW
2 follow-up statements
829 WWUS56 KOTX 112246 SVSOTX Severe Weather Statement National Weather Service Spokane WA 346 PM PDT THU MAY 11 2017 WAC019-047-112300- /O.CON.KOTX.SV.W.0005.000000T0000Z-170511T2300Z/ Ferry WA-Okanogan WA- 346 PM PDT THU MAY 11 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR CENTRAL FERRY AND EASTERN OKANOGAN COUNTIES... At 345 PM PDT, a severe thunderstorm was located 13 miles southwest of Sherman Pass, or 40 miles east of Omak, moving northeast at 45 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. Locations impacted include... Sherman Pass and Republic. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4836 11871 4843 11888 4873 11877 4853 11826 TIME...MOT...LOC 2245Z 217DEG 37KT 4845 11864 HAIL...1.00IN WIND...<50MPH $$ BW
686
WWUS56 KOTX 112259
SVSOTX
Severe Weather Statement
National Weather Service Spokane WA
359 PM PDT THU MAY 11 2017
WAC019-047-112308-
/O.EXP.KOTX.SV.W.0005.000000T0000Z-170511T2300Z/
Ferry WA-Okanogan WA-
359 PM PDT THU MAY 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FERRY AND EASTERN
OKANOGAN COUNTIES WILL EXPIRE AT 400 PM PDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4836 11871 4843 11888 4873 11877 4853 11826
TIME...MOT...LOC 2258Z 217DEG 37KT 4853 11854
$$
BWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:15 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 11, 2:15 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Spokane WA 215 PM PDT Thu May 11 2017 .SYNOPSIS... Showers and a few thunderstorms will prevail tonight as a slow moving cold front works it's way through the region. A persistant upper level low will bring an extended period of cooler and occasionally showery conditions to the Inland Northwest through the upcoming week. && .DISCUSSION... Tonight: Convection will be the main concern this evening as a cold front pushes through the region. A band of showers has been persistant over the Cascades for much of the day, while a thick cirrus has halted activity to the east. The front will drive the showers and embedded thunderstorms eastward. Could see a few strong storms early this evening, but thunder chances should wane quickly by mid evening. The front looks to stall over extreme eastern Washington and north Idaho overnight under the moist southwest flow with peristant band of showers. Breezy winds will kick up with the front and behind it with gusts of 30 mph. Temperatures will mild overnight with overnight lows in the 40s. /rfox. Friday through Thursday...There is strong model agreement through the next week with reasonable consistency over previous runs in featuring an evolution consisting of the arrival over the region of the deep upper level low currently visible on satellite circulating off the Washington and Oregon coast Friday through Monday...gradually weakening as it camps out over the northwestern US. Then a new Gulf of Alaska upper low will drop through the region but continue to dive southward into the Great Basin Monday through Wednesday. Way out around Thursday the models place the forecast area in a quiet flop-over ridge region north of the Great Basin low. This whole evolution leads to high confidence that the region will experience below normal temperatures...probably around 10 to 12 degrees below normal on Friday...with high temperatures gradually moderating each day back to near normal by next Thursday. Low temperatures will also run slightly below normal but outside of sheltered mountain valleys no freezing morning lows are expected. Precipitation chances will also feature prominently in the forecast each day through Wednesday. Tomorrow and Tuesday appear to bring the highest threat for widespread showers or even light stratiform rain at times....while the remaining periods will probably feature hit-and-miss shower activity peaking in the afternoons and early evening and concentrated over the mountains ringing the basin...and more scarce but still possible in the deep basin. There will be quiet periods...mainly the overnight hours and mornings before afternoon destabilization occurs. The best chance of thunderstorms appears to be Friday and Saturday afternoons with the cold pool of the freshly arrived upper low sitting over the region. Friday in the Cascades and western basin zones and Saturday over the east and north zones. /Fugazzi && .AVIATION... 18Z TAFS: In the lull before the front arrives with widespread cirrus. Convection will increase with the front from the Cascades into the Basin after 21z and toward KGEG-KPUW-KLWS by 00z. Did include the mention of thunder for a couple hours with the front as depicted by the high res models. Then more of a showery regime will develop for the evening along with gusty west to southwest winds. Anticipate mostly VFR conditions, although areas of MVFR cigs are possible as the precipitation wanes. More showers are forecast to develop over the KLWS & KPUW after 14z Friday. /rfox && .PRELIMINARY POINT TEMPS/POPS... Spokane 44 53 38 56 40 56 / 80 60 10 30 40 50 Coeur d'Alene 44 52 37 55 39 55 / 90 70 10 30 50 50 Pullman 44 50 38 54 39 55 / 70 80 10 40 50 40 Lewiston 48 54 41 58 42 61 / 70 80 10 40 30 40 Colville 46 57 38 56 40 56 / 90 60 20 40 40 50 Sandpoint 43 53 36 55 37 54 / 90 80 30 30 50 50 Kellogg 41 49 36 52 37 52 / 80 80 30 50 50 60 Moses Lake 44 62 41 63 42 64 / 70 10 10 20 20 20 Wenatchee 43 59 41 59 42 61 / 50 30 10 40 20 40 Omak 46 59 39 61 41 62 / 90 30 10 40 30 50 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 11, 2:00 PM PDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 200 PM PDT Thu May 11 2017 IDZ001>004-026-027-WAZ031>038-041>044-122100- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 200 PM PDT Thu May 11 2017 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to scattered thunderstorms are expected across the region this afternoon and early evening. Some storms may be strong enough to produce gusty winds, hail, heavy downpours and lightning. Overall, the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms will remain in the forecast Friday afternoon across central Washington and Saturday afternoon across northeast Washington and north Idaho.
In the hours before
Special weather statement, May 11, 3:02 PM PDT, 16 minutes before
Special Weather Statement National Weather Service Spokane WA 302 PM PDT THU MAY 11 2017 WAZ035-038-043-044-112245- Upper Columbia Basin WA-Waterville Plateau WA-Okanogan Valley WA- Okanogan Highlands WA- 302 PM PDT THU MAY 11 2017 ...SPECIAL WEATHER STATEMENT... At 302 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Nespelem Community, or 31 miles southeast of Omak, moving northeast at 45 mph. Half inch hail will be possible with this storm. Locations impacted include... Nespelem Community and Nespelem. LAT...LON 4797 11901 4808 11922 4863 11887 4844 11836 TIME...MOT...LOC 2202Z 218DEG 38KT 4809 11905 BW
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:14 PM PDT | River Flood Warning | OTX | Ferry | 4 days |
| May 11, 2:37 PM PDT | Areal Flood Advisory | OTX | Chelan, Okanogan | 18 hr |
| May 11, 3:02 PM PDT | Special Weather Statement | OTX | Ferry | 43 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.